Wednesday, September 26, 2012

Fais do-do!

Sunset with Rocky Mountains, east face of Glacier NP from my parents.
So...if you don't speak French, perhaps that heading is a big question mark.  It is a phrase I learned in college French and heard the lullaby which uses it in Nova Scotia many years ago. It is the French equivalent of "go beddy bye."  The "do-do" is a corruption (? not really the correct word) for the verb "dormir" which is "to sleep".  It has always made me smile.

One of the things I have been struggling with lately is my capacity for sleep.  Granted, it is usually interrupted with a couple of potty breaks, but lately I've been sleeping 9 - 10 hours.  Ouch. That takes a big chunk of your day.

However, it is important that I take the same advice I dole out to my teen-aged daughter.  Sleep is when your body heals itself, therefore for us cancer fighters it is especially important.  Don't beat yourself up about it...don't worry when you feel fatigued...just know that your body is fighting and it is your duty to help it as much as you can. So, make your apologies, bow out early, and fais do-do!

Monday, September 24, 2012

A Voice of Reason, a Voice of Hope

I just read a face book post which Tami Greenfield Boehmer put up...and I had to share.  Tami has been denied a cancer protocol by her insurance, seemingly because of the recent NCCC's suggestion that any more than 4 chemos isn't worth doing as it doesn't prolong life long enough.  For those of us who have had YEARS with no evidence of disease in between bouts, and are stage IV, this is just contrary to what we are.  I am presently on my 4th chemo, yet most people don't realize that I'm fighting cancer at all...and I am many years out from my initial stage IV diagnosis.  We should be looked at individually, yet often the suggestions, guidelines, whatever you want to call them. are taken as the be all and end all and to be applied to each and every cancer patient regardless of our individual stories and situations.

Here's a doctor I wish we all had access to:  Take a look at this article, I think you will be pleased.

Thursday, September 20, 2012

Frustrations and Rarities

Lately I have been feeling a frustration of sorts.  It is an odd one....but here it is.  Most, if not many, people who are on the oral chemotherapy Xeloda describe it as an "easy drug."

For me, it has been far from easy...and I sometimes cringe and am saddened when a new person is talking about taking it and I hesitate to say what my experience has been.  I am currently on a month's break because the hand/foot syndrome was so severe that I couldn't walk.  I couldn't wear my shoes.  My fingertips were so sore that I couldn't do the everyday tasks I needed to.  This doesn't count the change in taste, dry mouth, thining hair, dry eyes, dry nose, cramps and joint pain, and other side effects I have been having.  But not being able to walk or use my hands was the worse. While on the 4,000 dose (the above effects are on a reduced dosage of 3,000 mgs. daily), I also had nausea and diarrhea.

Each of us react to chemo-therapies in different ways.  It is useful to know what others have experienced, but it is important to bear in mind that we might not have as hard of a time as others, and that the reverse is also true....we may be saddled with every (or almost every) side effect listed in the manufacturer's list of side effects.  In addition, chemo-therapy tends to be cumulative, meaning that as time goes on, the body is hit harder and harder as the levels of the drug increase in our systems.

With Xeloda, and I suppose other oral chemotherapies, it is easy to think of it as being a benign drug.  It isn't.  By it's nature, it is hard on our systems.  Just because it isn't an IV doesn't mean that it isn't as strong or as dangerous as other chemos.

Just because you found one drug difficult doesn't mean that you will have just as hard a time on the next drug.'s OK to feel sad or a little jealous when others talk about the wonderful results they are getting when you're not, or when an "easy" drug turns out to be hard for you.  We are human. That's the rub as well as the glory.

Sunday, September 16, 2012

Old Age isn't for sissies....but neither is Metastatic Cancer

I've been visiting family out west....and with that, means I have been in contact with a lot of octogenarians and nonagenarians.   I have to admit, sometimes I struggle.  Why?  Well, a frequent refrain runs like this:  "These are supposed  to be the golden years? HAH!";  "I never thought growing old would be this way.";  "Old age ain't for sissies."  and more.

Sometimes it is all I can do not to blurt out "But I'd welcome the chance to grow old!"  Or...."At least you have been able to see your children and in some cases your grandchildren grow up and be married."

Instead, I smile sweetly and nod my head.  "Those aches and pains are tough, aren't they?  I know just how you feel because I have the same trouble walking."  Or something.....or not.

Quite often life doesn't turn out like you envision fact, I think it is rather a surprise when anything you envision turns out that way at all.  For a metastatic cancer patient, we don't know what is around the corner, and it can be nerve wracking.

Cancer isn't for sissies.  We're a pretty strong group who faces it down.....or even when it does wiggle around and surprise us and takes away our general good nature...we are still here.  Sometimes I think we often surprise ourselves with how strong we can be, if we let ourselves.  Be strong, and treat yourselves well.  You are stronger than you think.

Monday, September 10, 2012

Los Angeles Area study on Chemobrain

I've written on this before, but here's a chance to get yourself counted....I especially appreciate this as lately, I realize that I'm just not thinking straight....making mistakes or not seeing solutions which would ordinarily be easy for me.

The Army of Women is looking for female breast cancer survivors in the Los Angeles area, ages 21 to 65, who are experiencing memory loss and concentration problems, to participate in a research study evaluating a rehabilitation program designed to improve concentration and memory skills.

Breast cancer and its treatments can affect many aspects of a woman's health and well-being, including her brain (cognitive) functioning. One common problem is persistent difficulty with memory, concentration, multi-tasking, and other similar activities—often referred to as "chemobrain". A research team at the University of California, Los Angeles, wants to help! They have developed a group-based cognitive rehabilitation program for breast cancer survivors who are experiencing these problems and they need YOU and your readers to help test it!

Sunday, September 9, 2012


Notice, the handle on this pump is fact it is a "fake" set up. In Montana, stuff is often discarded on the property when it is broken or worn out.  Bits and pieces are harvested and put to other uses, or used to repair another item.  In this case, the water trough covers a hole at the edge of my parent's driveway, and I set the pump to help anchor it in place and to be sort of a decorative element.

Presently, I am taking a month's break from Xeloda.  Like most chemo-therapies, Xeloda's side effects build up over time.  I started Xeloda in April, accidentally taking a half a dose, 2000 mgs a day two weeks on , one week off, when I was supposed to be taking 4000 milligrams daily.  At 2000, I didn't really know I was on it.  For the next series, I took the proper dosage of 4,000 mgs.  That threw me for a loop as I had nausea, diarrhea, hand and foot syndrome, dry mouth, etc.

But it was working.

The next series, I was dropped to 3,000 mg.s a day, two weeks on, one week off.  I have been on that for several series...the hand and foot syndrome got feet and hands swelled and the pain was so much that I couldn't do much.  Walking hurt. My feet burned as well as cracked and sloughed off pieces of skin which ranged from 2" x 3" to smaller bits.  The week "off" the pain abated somewhat...but then it was time to start again.

This last series, it didn't even lighten up then. Two days before I was to start the treatment again, I could barely walk, and when my husband accidentally kicked my foot in bed it sent me through the ceiling.  My big toe cracked so deeply it was bleeding. I told the oncologist that we had to change something.

His response was to give me a break, and then start back on at a half dose....and we would adjust and see how it went.

Taking a break is scary.  Will the cancer take this opportunity to really grow and multiply, or will the 5FU in my system continue to kill it off.  Will my hands and feet recover enough to really do any good? This is the end of the second week off and I am only now beginning to be able to walk without pain.  My feet are still shedding, and the skin is still thin but I have finally found some stuff to help stop the cracking.  My feet are still swollen and I can't wear shoes yet...

But...I will keep in mind that even if my markers rise while I'm off, they can't rise that much, and I will work hard at trying to find the right combination of dosage and dosing protocols.  With Xeloda, there are a lot of different things you can try....while Genintech is still gathering information, I hope that one of the week on, one week off, or daily doses of 1500 mgs with no break will work.

After all....even things which break can be put to use again in a different way.